Alert archive / Arkansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 276, NWS Little Rock, AR

July 4, 2001Izard County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Jul 4, 2001, 5:07 PM CDT for Izard County, Arkansas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2001, 5:07 PM CDT (22:07 UTC)
Expired
Jul 4, 2001, 5:45 PM CDT
In force
38 min
Issued by
NWS Little Rock, AR
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Izard County, AR

The radar

The Little Rock radar (KLZK), 143 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 5:15 PM CDTHail 0.88Calico Rock, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1995 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1995 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 4:00 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 4, 4:00 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 PM CDT WED JUL 4 2001

OUTFLOW BOUNDARY HAS PROGESSED INTO THE SOUTHERN PART OF THE CWA AND IT
LOOKS LIKE THE THUNDERSTORMS SPAWNED BY IT WILL BE OUT OF THE AREA BY
ISSUE TIME. SOME CLOUDS LEFT OVER FROM MORNING MCS IN THE NORTHEAST PART
OF THE CWA, BUT THESE SHOULD BE OUT OF THE AREA BY AROUND ISSUE
TIME. CANNOT RULE OUT SOME DEVELOPMENT LATER THIS AFTERNOON YET, BUT
LOOKS LIKE ANY DEVELOPMENT WILL BE ISOLATED, SO WILL NOT HAVE ANY
EVENING THUNDERSHOWERS IN THE FORECAST. ETA IS STRONGLY HINTING AT
ANOTHER MCS TONIGHT IN SOUTHEASTERN KANSAS AND SOUTHERN MISSOURI, WITH
SOME OF THIS REACHING NORTHERN ARKANSAS BY 12Z. AVN LOOKS A LITTLE
SLOWER WITH THE EFFECTS NOT REACHING NORTHERN ARKANSAS UNTIL AROUND
18Z. MODELS AGREE ON THE COLD FRONT REACHING NEAR THE ARKANSAS-MISSOURI
BORDER THURSDAY MORNING AND STALLING BEFORE MOVING NORTH AS A WARM FRONT
ON FRIDAY. WILL LEAVE A SLIGHT CHANCE OF THUNDERSTORMS TOWARD
MORNING IN THE NORTH IN CASE THE ETA VERIFIES, THEN GO WITH 40 PERCENT
POPS IN THE NORTH FOR THURSDAY. WOULD NOT BE SURPRISED TO SEE A SIMILAR
SCENARIO AS TODAY WITH AN OUTFLOW BOUNDARY MOVING SOUTH ACROSS THE
AREA AND SOME THUNDERSTORMS DEVELOPING ALONG IT. BETTER MOISTURE IS
INDICATED IN EASTERN PART OF THE CWA, AND UPPER RIDGE TO WEST MAY HELP
CAP ACTIVITY IN THE WEST. WILL GO WITH 30 PERCENT POPS IN THE EAST
FOR THURSDAY AND 20 PERCENT IN THE WEST. WILL CONTINUE A SLIGHT CHANCE
OF THUNDERSHOWERS INTO THURSDAY NIGHT IN THE EAST. UPPER RIDGE SHOULD
BUILD IN MORE ON FRIDAY. MOISTURE LOOKS DEEPER IN THE EAST AND WARMING
MID LEVEL TEMPS SHOULD SERVE TO CAP THE ATMOSPHERE, ESPECIALLY IN THE
WEST. WILL GO WITH A SLIGHT CHANCE OF AFTERNOON THUNDERSHOWERS IN THE
EAST FOR FRIDAY AND NO MENTION IN THE WEST. LOOKS LIKE THE AREA SHOULD
BE CAPPED SATURDAY THROUGH MONDAY, SO WILL LEAVE RAIN OUT OF THE
FORECAST FOR THAT PERIOD. MOS TEMPS LOOK A LITTLE HIGH BASED ON THE
TEMPS THAT HAVE OCCURRED IN RECENT DAYS. PROBABLY WILL SEE TEMPS SLOWLY
MOVE UP NEXT FEW DAYS.

.LIT...NONE

In the hours before

Special weather statement, Jul 4, 12:50 PM CDT, 4 hours 17 minutes before
ARZ003>007-015-051000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
130 PM CDT WED JUL 4 2001

...SLIGHT RISK OF SEVERE WEATHER LATE TONIGHT EXTREME NORTHERN
ARKANSAS...

THERE IS A SLIGHT RISK OF SEVERE WEATHER LATE TONIGHT OVER THE
EXTREME NORTHERN PART OF ARKANSAS.

A COLD FRONT EXTENDING FROM THE SOUTHERN GREAT LAKES TO EXTREME
NORTHERN MISSOURI EARLY THIS AFTERNOON WILL MOVE SLOWLY
SOUTHEASTWARD THROUGH TONIGHT. THE FRONT SHOULD BE OVER EXTREME
SOUTHERN MISSOURI BY LATE TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AHEAD OF THIS FRONT AS IT
MOVES SOUTHEASTWARD. A FEW STORMS COULD MOVE INTO EXTREME NORTHERN
ARKANSAS LATE TONIGHT. SOME OF THE STORMS COULD BECOME SEVERE. THE
MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS.

STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND EMERGENCY MANAGERS
OVER EXTREME NORTHERN ARKANSAS MAY BE ACTIVATED LATE TONIGHT.

22
Special weather statement, Jul 4, 1:30 PM CDT, 3 hours 37 minutes before
ARZ003>007-015-051000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
130 PM CDT WED JUL 4 2001

...SLIGHT RISK OF SEVERE WEATHER LATE TONIGHT EXTREME NORTHERN
ARKANSAS...

THERE IS A SLIGHT RISK OF SEVERE WEATHER LATE TONIGHT OVER THE
EXTREME NORTHERN PART OF ARKANSAS.

A COLD FRONT EXTENDING FROM THE SOUTHERN GREAT LAKES TO EXTREME
NORTHERN MISSOURI EARLY THIS AFTERNOON WILL MOVE SLOWLY
SOUTHEASTWARD THROUGH TONIGHT. THE FRONT SHOULD BE OVER EXTREME
SOUTHERN MISSOURI BY LATE TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AHEAD OF THIS FRONT AS IT
MOVES SOUTHEASTWARD. A FEW STORMS COULD MOVE INTO EXTREME NORTHERN
ARKANSAS LATE TONIGHT. SOME OF THE STORMS COULD BECOME SEVERE. THE
MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS.

STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND EMERGENCY MANAGERS
OVER EXTREME NORTHERN ARKANSAS MAY BE ACTIVATED LATE TONIGHT.

22
Special weather statement, Jul 4, 3:52 PM CDT, 1 hour 15 minutes before
ARZ016-021>025-030>034-037>047-052>057-062>069-050300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
352 PM CDT WED JUL 4 2001

...AFTERNOON HEAT INDEX WILL REACH 100 TO 105 IN MOST OF CENTRAL
   AND SOUTHERN ARKANSAS THURSDAY AND FRIDAY...

HIGH PRESSURE ALOFT TO THE WEST WILL BUILD INTO ARKANSAS THE NEXT
COUPLE OF DAYS. THIS WILL ALLOW FOR HOT AIR TO MOVE INTO ARKANSAS.
SHOWERS AND THUNDERSHOWERS IN RECENT DAYS HAVE RESULTED IN HIGH
MOISTURE NEAR THE GROUND AND HIGH HUMIDITY TO GO ALONG WITH THE
HEAT.

ON THURSDAY AND FRIDAY AFTERNOON...HIGH TEMPERATURES WILL REACH THE
MID AND UPPER 90S IN MOST OF CENTRAL AND SOUTHERN ARKANSAS. THIS
ALONG WITH HIGH HUMIDITY WILL RESULT IN HEAT INDEX READINGS IN
THE 100 TO 105 RANGE.

ALTHOUGH THIS IS NOT QUITE INTO WHAT IS CONSIDERED DANGEROUS
FOR THOSE SPENDING TIME OUTDOORS...IT WILL BE HOT ENOUGH THAT
THE POSSIBILITY WILL EXIST FOR HEAT EXHAUSTION AND OTHER HEAT
RELATED ILLNESS FOR THOSE WHO SPEND TOO MUCH TIME OUTDOORS. THIS
IS ESPECIALLY TRUE FOR THE VERY YOUNG...VERY OLD AND THOSE IN
POOR HEALTH.

PEOPLE PLANNING OUTDOOR ACTIVITY THE NEXT TWO DAYS SHOULD BE
ON THE ALERT FOR HOT AND HUMID CONDITIONS AND SHOULD MOVE TO A
COOLER AREA IF THE HEAT GETS TO BE TOO MUCH FOR THEM.

29

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:07 PM CDTSevere Thunderstorm WarningLZKBaxter38 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.